Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 2, 2018, 7:47 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 7:47 PM MST (02:47 UTC)
- Expired
- Sep 2, 2018, 8:30 PM MST
- In force
- 43 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2835 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743
WUUS55 KPSR 030247
SVRPSR
AZC013-021-030330-
/O.NEW.KPSR.SV.W.0085.180903T0247Z-180903T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
747 PM MST SUN SEP 2 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 830 PM MST.
* At 746 PM MST, a severe thunderstorm was located over Estrella, or
16 miles east of Gila Bend, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Estrella, Freeman, Big Horn, Sonoran National Monument and Mobile.
* This includes the following highways...
AZ Interstate 8 between mile markers 134 and 154.
AZ Route 238 between mile markers 14 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3273 11238 3282 11247 3291 11243 3301 11248
3319 11225 3308 11216 3288 11207 3272 11210
TIME...MOT...LOC 0246Z 246DEG 8KT 3299 11240
HAIL...0.75IN
WIND...60MPH
$$
JS1 follow-up statement
277
WWUS55 KPSR 030301
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
801 PM MST SUN SEP 2 2018
AZC013-021-030330-
/O.CON.KPSR.SV.W.0085.000000T0000Z-180903T0330Z/
Maricopa AZ-Pinal AZ-
801 PM MST SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR MARICOPA AND PINAL COUNTIES...
At 801 PM MST, a severe thunderstorm was located near Estrella, or 19
miles east of Gila Bend, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Estrella, Freeman, Big Horn, Sonoran National Monument and Mobile.
This includes the following highways...
AZ Interstate 8 between mile markers 134 and 154.
AZ Route 238 between mile markers 14 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3273 11238 3282 11247 3291 11243 3301 11248
3319 11225 3308 11216 3288 11207 3272 11210
TIME...MOT...LOC 0301Z 246DEG 8KT 3300 11236
HAIL...0.75IN
WIND...60MPH
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:01 PM MST, 5 hours 46 minutes earlier.
Area forecast discussion, Sep 2, 2:01 PM MST, 5 hours 46 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 201 PM MST Sun Sep 2 2018 .SYNOPSIS... Isolated to scattered showers and thunderstorms will be possible tonight from Phoenix eastward. Storm chances decrease through middle part of the week with only limited chances across the high terrain. High temperatures will hover slightly below normal through Wednesday before rising to slightly above normal by the end of the work week. && .DISCUSSION... Latest water vapor imagery depicts much drier air aloft across the Mojave Desert associated with an elongated vort max embedded within a broad trough across the Desert Southwest. Surface dewpoints are generally in the upper 50s and lower 60s, however latest ACARS soundings from KPHX indicate that the moisture drops off dramatically above 850 mb. The aforementioned trough is inducing a weak area of low pressure in the vicinity of Blythe below 700 mb. Subsequent cyclonic flow this evening will help to replenish the low-level moisture that will inevitably be lost through mixing this afternoon. Latest CAMs are exhibiting a reasonable amount of variability, though the general consensus points to isolated to scattered showers and thunderstorms developing mainly across Maricopa and Pinal Counties tonight. Lift will be sufficient to overcome any CIN, given the arrival of an outflow boundary from the east. Vorticity-forced ascent will provide additional lift, even well after sunset, and perhaps even after midnight. PoPs were consequently increased for tonight. Any storms that develop will be capable of producing very strong winds. Relatively cool air aloft associated with the upper trough will also support fatter CAPE and storms capable of producing hail. && .PREVIOUS DISCUSSION... The upper level trough will shift a bit to the east on Monday with the trough axis situated across central Arizona. This will bring an end of storm chances to the lower deserts, but we should see more storm activity across the high terrain of eastern Arizona where upper level dynamics will again be favorable. By Tuesday, the trough lifts northeastward into New Mexico, but broad scale troughing over the Desert Southwest and lingering moisture should still be enough for a few isolated storms across the high terrain. High temperatures through Tuesday will remain a couple degrees below normals, but the lower deserts will still top 100 degrees each day. A drier westerly flow starting Wednesday will push much of the available moisture into New Mexico leaving little storm activity across the eastern Arizona high terrain through Friday. Upper level heights will also gradually creep upward as a strong Pacific ridge shifts closer to the Southwestern U.S. The drier conditions and increasing heights will help to push daytime highs above seasonal normals starting Thursday. At this point it seems the Pacific high center should stay well to our west keeping highs from reaching 110 degrees, but some locations across southeast California may get close Friday and Saturday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: No aviation impacts into the afternoon hours with just FEW-SCT mid and high clouds. Expecting to see more thunderstorm activity along the higher terrain to the north, east, and southeast compared to previous nights. Main effect on area terminals will be the possibility of an outflow boundary out of the east, primarily after 03/00Z. Confidence continues to grow that isolated showers and thunderstorms could be possible over the terminals tonight, especially across the East Valley. It looks like the greatest potential for storms will be after 00Z for KIWA and after 03Z for SDL and PHX. Otherwise, an easterly component will be maintained longer into the afternoon than usual. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation impacts through the TAF period under mostly clear skies. Winds will follow a persistence pattern favoring a general south to southeasterly direction. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: A warming and drying trend is expected across the Desert Southwest as high pressure becomes reestablished in the eastern Pacific. Showers and thunderstorms are not anticipated, except perhaps across the higher terrain east of Phoenix next weekend. RHs will generally drop into the teens each afternoon, while winds will remain well below critical thresholds. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...Kuhlman AVIATION...Rogers/Hernandez FIRE WEATHER...Hirsch
In the hours before
Local storm report, Sep 2, 6:44 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 2 E QUEEN CREEK 33.24N 111.61W
09/02/2018 MARICOPA AZ PUBLIC
MULTIPLE REPORTS OF STORM DAMAGE/TREES DOWN
IN THE VILLAGES SUBDIVISION IN QUEEN CREEK.
&&
MPSpecial weather statement, Sep 2, 6:48 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST SUN SEP 2 2018
AZZ534-537-538-030215-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
648 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...
At 647 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of White Tank Mountain Park, or 13 miles southwest of
Wittmann, moving west at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Blowing dust and reduced visibilities down to one
and one quarter miles will also be possible.
Locations impacted include...
Surprise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3364 11250 3355 11272 3368 11303 3373 11302
3380 11288 3378 11270
TIME...MOT...LOC 0147Z 095DEG 12KT 3364 11270
JSLocal storm report, Sep 2, 6:52 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
652 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 2 E QUEEN CREEK 33.24N 111.61W
09/02/2018 MARICOPA AZ PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
E QUEEN CREEK. MULTIPLE REPORTS OF STORM
DAMAGE/TREES DOWN IN THE VILLAGES
SUBDIVISION IN QUEEN CREEK.
&&
MPLocal storm report, Sep 2, 6:55 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 1 WSW LUKE AFB 33.53N 112.38W
09/02/2018 M53 MPH MARICOPA AZ AWOS
&&Local storm report, Sep 2, 6:56 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
656 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 15 WNW SUNFLOWER 33.98N 111.71W
09/02/2018 M49 MPH MARICOPA AZ MESONET
&&Special weather statement, Sep 2, 7:07 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
707 PM MST SUN SEP 2 2018
AZZ559-030245-
Sonoran Desert Natl Monument AZ-
707 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM
MST...
At 706 PM MST, Doppler radar was tracking a strong thunderstorm near
Big Horn, or 17 miles southeast of Gila Bend, moving east at 5 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to one and one quarter miles will be possible with
this storm.
Locations impacted include...
Estrella, Freeman and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 131 and 143.
AZ Route 238 between mile markers 16 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3272 11226 3272 11250 3297 11249 3307 11232
3287 11227
TIME...MOT...LOC 0206Z 269DEG 5KT 3281 11243
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:00 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 45 min |
| Sep 2, 5:07 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 38 min |
| Sep 2, 5:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Sep 2, 5:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 95 min |
| Sep 2, 5:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Sep 2, 5:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 2, 5:42 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 48 min |
| Sep 2, 5:48 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 57 min |
| Sep 2, 5:52 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Sep 2, 5:57 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Sep 2, 6:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Sep 2, 6:07 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 26 min |
| Sep 2, 6:12 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Sep 2, 6:20 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 115 min |
| Sep 2, 6:26 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Sep 2, 6:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 2, 6:48 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Sep 2, 7:07 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Sep 2, 7:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 2, 7:38 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Sep 2, 7:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Sep 2, 8:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Sep 2, 10:04 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 2, 11:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 3, 3:29 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Sep 3, 4:02 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Sep 3, 4:16 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Sep 3, 4:22 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Sep 3, 4:53 PM MST | Special Weather Statement | PSR | Gila | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.